Texas, 2010

Wildfire in Texas, December 11, 2010

December 11, 2010 · NWS AMA · 1 event in 1 county or zone

A large wildfire began around 1350 CST about three miles east of Kingsmill Texas in Gray county. The wildfire began near the Old Celanese property between County Road 5 and County Road 6 and the wildfire was contained around 1530 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large wildfire began around 1350 CST about three miles east of Kingsmill Texas in Gray county. The wildfire began near the Old Celanese property between County Road 5 and County Road 6 and the wildfire was contained around 1530 CST. The wildfire consumed three hundred and twenty-five acres and the was cause was unknown. There were no structures threatened or damaged and no livestock were in danger. There were also no reports of injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 11, 11:48 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 11, 11:48 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1148 AM CST SAT DEC 11 2010

.AVIATION...
LITTLE CHANGE TO PREVIOUS AVIATION AFD. SFC WINDS TO DIMINISH LATE THIS
AFTERNOON AS PRESSURE GRADIENT RELAXES AND SFC HIGH PRESSURE BUILDS
FURTHER INTO THE AREA. PERIODS OF MID AND HIGH LEVEL CLOUDS DURG THIS
CYCLE AS WELL. VFR CONDITIONS NEXT 24 HOURS AT ALL TAF SITES.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 540 AM CST SAT DEC 11 2010/

AVIATION...
WINDS WILL BE THE MAIN AVIATION CONCERN BEHIND THE COLD FRONT.
NORTHERLY WINDS WILL PICK UP TO AROUND 20 KNOTS WITH GUSTS TO NEAR 30
KNOTS. THINK THESE WINDS WILL SUBSIDE AROUND 21/22Z AND REMAIN ABOUT
8 TO 10 KNOTS FOR THE REMAINDER OF THE PERIOD. VFR CONDITIONS
ANTICIPATED THE NEXT 24 HOURS...WITH SOME INCREASING MID LEVEL
CLOUDS.

PREV DISCUSSION... /ISSUED 449 AM CST SAT DEC 11 2010/

DISCUSSION...
COLD FRONT HAS CLEARED THE CWA THIS MORNING WITH STRONG GUSTY NORTH
WINDS BEHIND IT. BREEZY CONDITIONS EXPECTED TO CONTINUE TODAY WITH
THE STRONGEST WINDS ACROSS THE EASTERN ZONES. IT APPEARS THAT SPEEDS
SHOULD REMAIN BELOW ADVISORY CRITERIA...HOWEVER SOME LOCATIONS MAY BE
CLOSE SO TRENDS WILL NEED TO BE MONITORED. AN UPPER TROUGH WILL DIG
SE FROM THE MIDWEST INTO THE OHIO VALLEY WHILE AN UPPER RIDGE BUILDS
AND MOVES ONTO THE BAJA CALIFORNIA COAST. THIS WILL SET UP A RATHER
AMPLIFIED NW FLOW ALOFT LATE TONIGHT AND SUNDAY DRAGGING COLD AIR
INTO THE PANHANDLES. LOW TEMPS SAT NIGHT AND SUN MORNING WILL LIKELY
DROP INTO THE MID AND UPPER TEENS ACROSS MUCH OF THE AREA.

LEE SURFACE TROUGH BEGINS TO REDEVELOP BY LATE SUNDAY. TEMPS SUN
NIGHT AND MON MORNING SHOULD BE WARMER WITH THE EXCEPTION OF THE
EXTREME NE ZONES WHICH WILL STILL BE ON THE EDGE OF THE COLDER AIR
MASS ACROSS THE EASTERN CONUS. THE INFLUENCE OF DOWNSLOPING WINDS
WILL ALLOW TEMPS TO QUICKLY WARM BACK INTO THE 60S MON THRU WED. HIGH
TEMPS ON WED COULD BE QUITE WARM ACROSS THE SW ZONES WITH STRONG
WESTERLIES EXPECTED AT THE SURFACE.

BY MIDWEEK...THE UPPER RIDGE WILL FLATTEN AND MOVE ONTO THE PLAINS
HELPING TO PUSH ANOTHER COLD FRONT THROUGH THE PANHANDLES. MODELS ARE
DISAGREEING ON THE TIMING OF THE MIDWEEK FROPA WITH THE GFS BEING THE
FASTER MODEL BRINGING THE FRONT THROUGH BY 00Z THURS WHILE THE ECMWF
HOLDS OFF UNTIL AFTER 06Z. TEMPS WILL LIKELY COOL BACK TO NEAR OR
SLIGHTLY BELOW CLIMO BEHIND THE FRONT AND CONTINUING THROUGH THE END
OF NEXT WEEK.

IT IS WORTH NOTING THE MODELS ARE BRINGING A WEAK MID LEVEL WAVE
ACROSS THE CWA NEXT FRIDAY MORNING. WITH UPSLOPING WINDS AT THE
SURFACE...THIS HINTS AT THE POSSIBILITY OF PRECIP. THE GFS DOES
GENERATE QPF ACROSS THE AREA AT THIS TIME FRAME. GIVEN HOW FAR OUT
THIS IS...THE FORECAST WAS KEPT DRY FOR NOW AS CONFIDENCE IS LOW BUT
IT WILL WARRANT WATCHING.

NUTTALL

FIRE WEATHER...
STRONG NORTHERLY WINDS ARE EXPECTED AREAWIDE TODAY. THE STRONGEST
WINDS WILL LIKELY BE ACROSS THE EASTERN HALF OF THE PANHANDLES WHERE
SPEEDS WILL LIKELY BE IN THE 25 TO 30 MPH RANGE WITH SOME HIGHER
GUSTS. RELATIVE HUMIDITY VALUES SHOULD REMAIN ABOVE 20 PERCENT...SO
CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED. CONDITIONS WILL
IMPROVE SATURDAY EVENING THROUGH SUNDAY WITH LIGHTER WINDS AND
HIGHER RELATIVE HUMIDITY VALUES EXPECTED. DRY AND WINDY CONDITIONS
MAY REDEVELOP BY THE MIDDLE OF NEXT WEEK.

NUTTALL

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Dec 11, 4:29 AM CST, 9 hours 21 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
429 AM CST SAT DEC 11 2010

OKZ001>003-TXZ001>020-112200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
429 AM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NORTHERLY WINDS OF 15 TO 25 MPH WILL BE POSSIBLE TODAY IN WAKE OF A
COLD FRONT. THEREFORE...BOATERS ARE URGED TO EXERCISE CAUTION ON
AREA LAKES TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Gray

When
December 11, 1:50 PM CST to 3:30 PM CST
Where
Gray forecast zone
Reported by
Newspaper
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273981.